Tornadoes · United States · Arkansas · 2003
F2 tornado, Carmi, Arkansas, May 4, 2003
This F2 tornado ran 15.0 miles across Mississippi and Craighead counties on May 4, 2003, touching down at 7:39 PM CDT and reaching 300 yards wide. It killed nobody, and did $400,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- May 4, 2003
- Touchdown
- 7:39 PM CDT (00:39 UTC)
- Path length
- 15.0 miles (24.1 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Counties
- Mississippi and Craighead counties
- Touchdown point
- 35.870, -90.330
- Lift-off point
- 35.900, -90.130
- Record number
- 941
What the Weather Service recorded
The tornado moved into Mississippi County from Craighead County and continued to move northeast. Three homes were destroyed and several others were damaged. A car was damaged when a tree fell on it. Six farm pivots were damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:44 UTC | 00:30 UTC | Severe Thunderstorm Warning | MEG |
| 00:24 UTC | 01:00 UTC | Severe Thunderstorm Warning | MEG |
| 00:58 UTC | 01:45 UTC | Severe Thunderstorm Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 4, 2:49 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 4, 2:49 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 249 PM CDT SUN MAY 4 2003 QUIET WEATHER CURRENTLY OVER THE MID-SOUTH WHICH SHOULD NOT LAST LONG. SURFACE LOW MOVING INTO SOUTHEAST NEBRASKA WITH DRY-LINE EXTENDING SOUTH INTO NORTH CENTRAL TEXAS. AS THIS LOW CONTINUES TO TRACK NORTHEAST AND DRY-LINE MOVES EAST...THUNDERSTORMS SHOULD DEVELOP TONIGHT AND EVENTUALLY MOVE INTO THE REGION. SEVERE WEATHER POSSIBLE TONIGHT AND INTO THE DAY MONDAY. COLD FRONT SHOULD MAKES ITS WAY INTO THE REGION TUESDAY BUT RETREAT BACK NORTH AS A WARM FRONT BY WEDNESDAY. UNSETTLED SHOULD CONTINUE THROUGHOUT THE WEEK WITH AT LEAST A CHANCE OF THUNDERSTORMS FROM THE NEXT SEVERAL DAYS. PRELIMINARY NUMBERS MEM 69/82/69/82/67 745 MKL 68/81/67/81/66 755 JBR 67/82/65/81/65 733 TUP 69/81/67/83/68 666 .MEG...NONE.
Hazardous weather outlook, May 4, 3:35 PM CDT, 4 hours 4 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-051000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH. THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD DEVELOP TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 4, 6:25 PM CDT, 1 hour 14 minutes before
MOZ113-050015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 625 PM CDT SUN MAY 4 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
0.7 hours before the tornado, 120 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 2245 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2300 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 14.4
- 0-3 km lapse rate
- 5.8 K/km
Little Rock, AR (KLZK), 12:00Z
11.3 hours after it, 120 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 2347 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 5.0 K/km
This ground now
The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 4, 2003
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:15 AM CDT | F0 | Howard, NE | 1.0 | 35 | $70,000 | ||
| May 4 | 2:59 PM CDT | F0 | Scott, KS | 0.1 | 30 | |||
| May 4 | 3:28 PM CDT | F0 | Saunders, NE | 1.0 | 150 | |||
| May 4 | 3:35 PM CDT | F1 | Saunders, NE | 1.3 | 250 | $20,000 | ||
| May 4 | 3:54 PM CDT | F1 | Leavenworth, KS to MO | 3.0 | 50 | $1.9 million | ||
| May 4 | 3:55 PM CDT | F2 | Leavenworth, KS | 6.0 | 250 | 2 | $4.0 million | |
| May 4 | 4:18 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:18 PM CDT | F4 | Kansas City tornado, KS | 21.0 | 500 | 2 | 30 | $48 million |
| May 4 | 4:28 PM CDT | F0 | Cass, NE | 0.3 | 100 | |||
| May 4 | 4:30 PM CDT | F0 | Todd, SD | 1.0 | 10 | |||
| May 4 | 4:30 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:35 PM CDT | F4 | Franklin–Liberal tornado, KS | 33.0 | 880 | 4 | 30 | $20 million |
| May 4 | 4:37 PM CDT | F0 | Neosho, KS | 4.0 | 110 | $10,000 | ||
| May 4 | 4:45 PM CDT | F4 | Gladstone tornado, MO | 5.0 | 200 | 13 | $31 million | |
| May 4 | 4:59 PM CDT | F2 | Clay, MO | 8.5 | 300 | $60 million | ||
| May 4 | 5:06 PM CDT | F1 | Miami, KS to MO | 9.0 | 150 | |||
| May 4 | 5:24 PM CDT | F0 | Craig, OK | 3.0 | 200 | |||
| May 4 | 5:25 PM CDT | F1 | Labette, KS | 12.0 | 220 | 1 | $2.5 million | |
| May 4 | 5:31 PM CDT | F3 | Barton, MO | 86.0 | 880 | 5 | 47 | $53 million |
| May 4 | 5:40 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 5:45 PM CDT | F3 | Cherokee, KS to MO | 25.0 | 880 | 5 | 34 | $24 million |
| May 4 | 5:55 PM CDT | F1 | Ottawa, OK | 5.0 | 880 | $250,000 | ||
| May 4 | 6:04 PM CDT | F2 | Cass, MO | 22.0 | 100 | $200,000 | ||
| May 4 | 6:10 PM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 4 | 6:30 PM CDT | F0 | Jasper, MO | 0.2 | 20 | |||
| May 4 | 6:50 PM CDT | F3 | Newton, MO | 49.0 | 880 | 7 | 48 | $48 million |
| May 4 | 6:52 PM CDT | F0 | Van Buren, AR | 3.1 | 25 | |||
| May 4 | 6:55 PM CDT | F1 | Dade, MO | 0.2 | 25 | $10,000 | ||
| May 4 | 6:58 PM CDT | F0 | LeFlore, OK to AR | 18.8 | 30 | |||
| May 4 | 6:58 PM CDT | F1 | Johnson, MO | 10.0 | 75 | $30,000 | ||
| May 4 | 7:15 PM CDT | F1 | Mississippi, AR | 4.0 | 250 | $10,000 | ||
| May 4 | 7:34 PM CDT | F2 | Faulkner, AR | 14.5 | 100 | 1 | ||
| May 4 | 7:35 PM CDT | F0 | Pettis, MO | 0.5 | 50 | $10,000 | ||
| May 4 | 7:36 PM CDT | F3 | Camden, MO | 14.0 | 400 | 4 | 27 | $5.0 million |
| May 4 | 7:50 PM CDT | F1 | Faulkner, AR | 1.8 | 75 | |||
| May 4 | 7:50 PM CDT | F0 | Dunklin, MO | 3.0 | 200 | $10,000 | ||
| May 4 | 7:50 PM CDT | F0 | Pemiscot, MO | 6.0 | 440 | $1,000 | ||
| May 4 | 7:52 PM CDT | F3 | Faulkner, AR | 34.9 | 500 | 5 | ||
| May 4 | 8:20 PM CDT | F0 | Webster, MO | 0.2 | 20 | |||
| May 4 | 8:30 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 4 | 8:35 PM CDT | F0 | Cedar, MO | 0.2 | 20 | |||
| May 4 | 8:45 PM CDT | F0 | Dyer, TN | 1.0 | 100 | $10,000 | ||
| May 4 | 8:53 PM CDT | F2 | Scott, MO | 11.5 | 130 | $70,000 | ||
| May 4 | 8:55 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 4 | 8:55 PM CDT | F3 | Woodruff, AR | 43.0 | 300 | 4 | $1.0 million | |
| May 4 | 9:05 PM CDT | F0 | Maries, MO | 0.2 | 20 | |||
| May 4 | 9:10 PM CDT | F1 | Jackson, AR | 1.8 | 30 | |||
| May 4 | 9:13 PM CDT | F0 | Dallas, MO | 0.2 | 20 | |||
| May 4 | 9:20 PM CDT | F1 | Dyer, TN | 2.0 | 200 | $30,000 | ||
| May 4 | 9:25 PM CDT | F1 | Gibson, TN | 8.0 | 100 | $100,000 | ||
| May 4 | 9:30 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 4 | 9:30 PM CDT | F1 | Dyer, TN | 4.0 | 150 | $200,000 | ||
| May 4 | 9:35 PM CDT | F2 | Weakley, TN | 4.0 | 250 | $750,000 | ||
| May 4 | 9:43 PM CDT | F1 | Ballard, KY to IL | 3.9 | 100 | |||
| May 4 | 9:55 PM CDT | F0 | Pulaski, MO | 0.2 | 20 | |||
| May 4 | 10:00 PM CDT | F1 | Mississippi, AR | 8.0 | 200 | $30,000 | ||
| May 4 | 10:09 PM CDT | F1 | Pope, IL to KY | 2.2 | 50 | |||
| May 4 | 10:10 PM CDT | F1 | Livingston, IL to KY | 9.8 | 60 | $10,000 | ||
| May 4 | 10:30 PM CDT | F2 | Calloway, KY | 1.8 | 60 | $350,000 | ||
| May 4 | 10:30 PM CDT | F0 | Phelps, MO | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.